Let’s Bust These 5 Myths About Tardive Dyskinesia
Tardive dyskinesia (TD) is a neurological movement disorder that is caused by prolonged use of a class of drugs called dopamine receptor blockers. Dopamine receptors are proteins that help send signals between different areas of the brain involved with movement. That’s why symptoms of TD are often involuntary muscle movements of the lips, tongue, jaw, and other parts of the body. Individuals living with TD may involuntarily stick out their tongue, smack their lips, or move other muscles in jerking movements.
Dopamine receptor blockers include medications such as antipsychotics, antidepressants, and anticonvulsants to name a few. There are many misconceptions around TD, especially because TD is most frequently associated with antipsychotic use. That’s why we’ve created this fact versus fiction to help tackle these misconceptions and myths around TD.
Here are 5 myths around TD, and what you should know about them:
Myth #1: Only people living with schizophrenia can get tardive dyskinesia.
TD is a condition that is caused by a specific medication use, not a specific health condition. TD can be caused by many different medications and is not limited to the antipsychotic medications used to help manage schizophrenia. For example, research has shown that individuals who have taken certain neuroleptic medications for gastroparesis and nausea have also developed TD.
Myth #2: The twitching and muscle movements in tardive dyskinesia is “made up.”
The muscle movements that characterize TD are completely involuntary and are not just “made up.” Dopamine is a critical neurotransmitter, or chemical messenger, in the brain involved with voluntary movement. When dopamine is no longer able to send signals in the brain as effectively, movement disorders can occur.
Myth #3: Tardive dyskinesia can only happen after taking a causative medication long-term.
Tardive dyskinesia most often occurs in individuals who have taken the causative medication for a long period of time, but you can develop TD symptoms early in treatment as well.
Myth #4: There are no therapies that can help tardive dyskinesia.
Although there is currently no cure for TD, there are certain treatments that may help with TD symptoms. The first step toward helping you manage your TD symptoms is talking to your health care provider. They may recommend that you stop taking the medication that caused TD, or lower the dose, but you should not make any changes to your treatment plan without consulting your health care team. Your doctor can also help determine if TD-specific medications may be a good fit to help reduce symptoms.
Myth #5: Tardive dyskinesia is a rare condition.
Many people have likely never heard of TD, but that’s because 70% of people who have TD experience mild symptoms. TD is more common than you think: up to 60% of adults 45 years or older may experience TD symptoms if they’ve used dopamine receptor blockers for a year or more.
Do you live with tardive dyskinesia? We want to hear more about your experience. Let us know of misconceptions around TD that you have experienced in the comments below.